Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 46, NWS Salt Lake City, UT

September 28, 2019Cache County, Rich County, Utah; Uinta County, Wyoming

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 28, 2019, 9:44 AM MDT for Cache County, Rich County, Utah; Uinta County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 9:44 AM MDT (15:44 UTC)
Expired
Sep 28, 2019, 10:15 AM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Cache County, UT, Rich County, UT, Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 110 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:32 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 28, 4:32 AM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
432 AM MDT Sat Sep 28 2019

.SYNOPSIS...A deep and cold trough will set up over the Great
Basin this weekend. Widespread precipitation and much cooler
temperatures will impact northern Utah and southwest Wyoming,
with windy conditions expected across the southern and eastern
Utah.

&&

.SHORT TERM (Through 00Z Wednesday)...The much anticipated upper
level trough which will bring much cooler and unsettled weather to
the region is currently digging into the Pacific Northwest. The
frontal boundary associated with a passing wave Friday stalled
across the southern Wasatch Front and continues to induce showers
across the central and southern Wasatch Front, while the main
low level baroclinic zone remains displaced to the northwest
across far northwest Utah. As the upstream trough continues to
deepen across the western CONUS over the next 12-24 hours, this
baroclinic zone will serve as a focus for moderate to heavy
precipitation across northern Utah. Have maintained categorical
PoPs across most of northern Utah today through tonight however
the heaviest precip will likely remain displaced a bit west of the
Wasatch Front into this evening.

South of the front, a combination of isallobaric forcing and
mixing strong winds aloft to the surface should allow for windy
to very windy conditions across much of central and southern Utah
this afternoon and evening. Have maintained the going wind
headlines across these areas.

A potent shortwave trough is still forecast to eject across the
forecast area late tonight through Sunday, pushing much colder air
into northern and central Utah, and dropping snow levels below
6000 feet Sunday morning. This will also maintain fairly
widespread precipitation across the northern third of the forecast
area through Sunday morning before tapering to showers in the
afternoon. With the much colder air moving in, a hard freeze is
possible both Sunday and Monday nights across outlying areas
including the Cache Valley and many western valleys, and may
require headlines with later forecast packages.

.LONG TERM (After 00z Wednesday)...The upper level low will
continue to pull away from the area Tuesday evening. Shortwave
ridging will build into the area in its wake. A splitting trough
will cross the Interior West Saturday before another shortwave
ridge builds into the area for the latter half of the weekend.
This trough may bring a limited threat of precipitation to
northern Utah...but otherwise the long term portion of the
forecast is expected to be dry with gradually warming
temperatures.

&&

.AVIATION...Predominantly VFR conditions are expected at KSLC
through much of the day with occasional rain showers dropping
CIGS below 5000 feet. Winds are expected to become northwesterly
after 16Z, however there is a 40 percent chance this wind shift is
delayed until after 19Z. MVFR conditions in moderate to heavy
rainfall are expected later in the TAF period.

&&

.FIRE WEATHER...A cold front stalled across northern Utah will
remain in place today, maintaining showers and perhaps isolated
thunderstorms this afternoon through tonight. Meanwhile further
south, strong and gusty south to southwest winds can be expected
across central and southern Utah this afternoon and evening. The
main storm system will cross the area overnight through Sunday
morning dropping snow levels down below 6000 feet at times
across northern Utah. A cool but try pattern is expected across
the area through at least the first half of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ489-494-497-498.

     Wind Advisory from noon today to 10 PM MDT Sunday for UTZ013-020-
     021.

     High Wind Warning from noon today to 10 PM MDT this evening for
     UTZ015-016.

     Wind Advisory from noon today to 10 PM MDT this evening for
     UTZ019.

WY...None.
&&

Seaman/Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 28, 6:06 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
606 AM MDT Sat Sep 28 2019

UTZ001>016-019>021-517-518-WYZ021-291300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
606 AM MDT Sat Sep 28 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

An early season Pacific storm system will cross the region today.
Strong winds can be expected this afternoon and evening across the
southern and eastern valleys. Gusts in excess of 60 mph will cause
strong crosswinds on east-west routes.

Accumulating snow in the mountains of northern Utah is also
expected late tonight, particularly above 7000 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snow will continue in the mountains of northern Utah
into Sunday, particularly above 7000 feet. Snow levels could
briefly fall as low as 5000 feet Sunday morning.

Overnight temperatures will be cold Sunday night through mid
week which may result in patchy frost and potentially hard freeze
conditions in outlying areas of northern and central Utah.
Those with sensitive plants should be prepared for these
temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Sep 28, 9:19 AM MDT, 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
919 AM MDT Sat Sep 28 2019

UTZ001-006-007-281615-
Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT-
Wasatch Mountains I-80 North UT-
919 AM MDT Sat Sep 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBER...
SOUTHEASTERN CACHE...EAST CENTRAL BOX ELDER AND RICH COUNTIES UNTIL
1015 AM MDT...

At 919 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Mantua, or 10 miles east of Brigham City...
moving northeast at 50 mph.

Penny size hail will be possible.

Locations impacted include...
Randolph, Laketown, Hyrum, Garden City, Woodruff, Garden, Bear Lake,
Nibley, Paradise, Nordic Valley, Powder Mountain, Avon, Meadowville
and Pickelville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4199 11105 4151 11104 4134 11183 4157 11194
      4201 11125
TIME...MOT...LOC 1519Z 238DEG 42KT 4149 11182

Church
Local storm report, Sep 28, 9:35 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HAIL             PLAIN CITY              41.30N 112.08W
09/28/2019  M0.50 INCH       WEBER              UT   PUBLIC

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:19 AM MDTSpecial Weather StatementSLCRich56 min
Sep 28, 11:12 AM MDTRed Flag WarningSLCCarbon, Emery, Garfield, Kane, San Juan, Washington and 1 more35 hr
Sep 28, 1:29 PM MDTSpecial Weather StatementSLCRich31 min
Sep 28, 3:12 PM MDTFire Weather WatchSLCCarbon, Emery, Garfield, Kane, San Juan, Washington and 1 more23 hr
Sep 28, 3:18 PM MDTHard Freeze WatchSLC24 hr
Sep 28, 3:18 PM MDTHard Freeze WarningSLC67 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2019Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.